Hail, Lee
- When
- July 5, 4:50 PM CST
- Where
- Lee County, 5 mi SE of Houghton
- Measured
- 1 in hail
- Property damage
- $60,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.733, -91.533
Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:45 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT SAT JUL 5 2003 18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN TO SOUTH OF DSM TO NEAR OMA. AIRMASS SOUTH OF BOUNDARY QUITE UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z. VISIBLE SAT IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO CONVECTION HAS MANAGED TO TAKE OFF. TSRA OVER NERN NE STARTING TO INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I 80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY POPS. POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF OCCURRED LAST NIGHT. ONE HOUR FFG VALUES IN THIS REGION ARE AROUND 1.3 INCHES. FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3 INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY EARLY SUNDAY MORNING. CHANCE POPS WILL BE CONTINUED THROUGH THE DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING. SURFACE LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS. PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT KEEP POPS IN THE CHANCE CATEGORY FOR NOW. FRONT SETTLES IN OVER SRN IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD. TEMP FORECAST WILL BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT COUPLE OF DAYS. GENERALLY PREFERRED THE WARMER META TEMPS. SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO RUN CONTINUITY TOWARD THE END OF THE PERIOD. AS A RESULT HAVE LEFT THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF WEDNESDAY. BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT. THEREFORE HAVE REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY. 00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS FRIDAY/SATURDAY. HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS FEATURE. WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT SAT JUL 05 2003
A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED
DURING THE EARLY MORNING HOURS PRODUCED DAMAGE MAINLY
NORTH OF INTERSTATE 80.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 AM FAIRBANK IA WIND DAMAGE
07/04/03 BUCHANAN LOTS OF 4-5
0125 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.
0130 AM MT AUBURN IA 60 MPH TSTM GUST
07/05/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0132 AM VINTON IA 60 MPH TSTM GUST
07/05/03 BENTON LARGE TREES DOWNED BY
WIND GUSTS. REPORTED BY
STORM SPOTTER.
0137 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0145 AM CEDAR RAPIDS IA WIND DAMAGE
07/05/03 LINN POWER LINES DOWN IN
SOUTHEAST SECTION OF
CEDAR RAPIDS. RELAYED
BY KGAN TV.
0148 AM VINTON IA 75 MPH TSTM GUST
07/05/03 BENTON REPORTED BY STORM
SPOTTER.
0150 AM CEDAR RAPIDS IA WIND DAMAGE
07/05/03 LINN REPORT OF A FIVE INCH
DIAMETER LIMB DOWN ON
POWER LINE. RELAYED BY
KGAN TV.
0155 AM VINTON IA 64 MPH TSTM GUST
07/05/03 BENTON MEASURED BY AWOS
EQUIPMENT.
0200 AM OXFORD IA 70 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 AM SOLON IA WIND DAMAGE
07/05/03 JOHNSON POWER OUTAGES BETWEEN
SOLAN AND NORTH LIBERTY
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 AM ATKINS IA WIND DAMAGE
07/05/03 BENTON TWO TO THREE INCH
DIAMETER TREE BRANCHES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0230 AM MONTICELLO IA 60 MPH TSTM GUST
07/05/03 JONES POWER LINES AND TREE
LIMBS DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0230 AM 7 W MONTICELLO IA .75 INCH HAIL
07/05/03 JONES
0240 AM 2 S WYOMING IA 1.75 INCH HAIL
07/05/03 JONES REPORTED BY STORM
SPOTTER.
0240 AM WYOMING IA 60 MPH TSTM GUST
07/05/03 JONES REPORTED BY STORM
SPOTTER.
0245 AM HOPKINTON IA WIND DAMAGE
07/05/03 DELAWARE PHONE LINE AND POWER
LINE DOWN. DAMAGE
REPORT WAS DELAYED.
REPORTED BY EMERGENCY
MANAGEMENT.
0255 AM MAQUOKETA IA .75 INCH HAIL
07/05/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0259 AM 3 E EPWORTH IA WIND DAMAGE
07/05/03 DUBUQUE TREE DOWN AND BLOCKING
OLD HIGHWAY ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.
0300 AM ANDREW IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
PUBLIC.
0307 AM DUBUQUE IA WIND DAMAGE
07/05/03 DUBUQUE LOTS OF TREES DOWN IN
THE CITY BETWEEN 2:54
AND 3:07 A.M..
REPORTED BY EMERGENCY
MANAGEMENT.
0312 AM GREEN IS IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0322 AM 2 N THOMSON IL 50 MPH TSTM GUST
07/05/03 CARROLL REPORTED BY STORM
SPOTTER.
0323 AM PARKVIEW IA 60 MPH TSTM GUST
07/05/03 SCOTT SIX INCH DIAMETER TREE
LIMB DOWN. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0330 AM PORT BYRON IL WIND DAMAGE
07/05/03 ROCK ISLAND NUMEROUS REPORTS OF
POWER OUTAGES ACROSS
NORTHERN SECTION OF THE
COUNTY. WINDS WERE
ESTIMATED AT 60 MPH.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0335 AM CAMANCHE IA WIND DAMAGE
07/05/03 CLINTON POWER LINES DOWN. WIND
ESTIMATED AT 60 MPH.
REPORTED BY STORM
SPOTTER.
0335 AM PEARL CITY IL 45 MPH TSTM GUST
07/05/03 STEPHENSON VERY HEAVY RAIN WITH
PONDING OF WATER ON
GOLD MINE ROAD REPORTED
BY STORM SPOTTER.
0358 AM FREEPORT IL 60 MPH TSTM GUST
07/05/03 STEPHENSON INTERMITTENT POWER
OUTAGES ALSO. REPORTED
BY STORM SPOTTER.
0400 AM SHANNON IL NON SVR WIND DAMAGE
07/05/03 CARROLL NUMEROUS LIMBS DOWN IN
CITY. PART OF A ROOF
BLOWN OFF A HOUSE THAT
WAS UNDER CONSTRUCTION.
REPORTED BY FIRE AND
RESCUE.
0412 AM FREEPORT IL WIND DAMAGE
07/05/03 STEPHENSON MOBILE HOME OVERTURNED
AND 8 INCH DIAMETER
TREE LIMBS DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.
0412 AM 3 SE PEARL CITY IL WIND DAMAGE
07/05/03 STEPHENSON *** 1 INJ ***
FALLEN TREE BRANCH AT
CAMP GROUND PINNED A
CAMPER. REPORTED BY
EMERGENCY MANAGEMENT.
0412 AM FREEPORT IL WIND DAMAGE
07/05/03 STEPHENSON WIRES DOWN AT FREEPORT,
NUMEROUS REPORTS OF
LIMBS DOWN ACROSS THE
COUNTY. REPORTED BY
EMERGENCY MANAGEMENT.
0415 AM DUBUQUE IA URBAN FLOODING
07/05/03 DUBUQUE STREET FLOODING ON LOW
LYING AREAS OF WHITE
STREET. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA 60 MPH TSTM GUST
07/05/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0132 AM VINTON IA 60 MPH TSTM GUST
07/05/03 BENTON LARGE TREES DOWNED BY
WIND GUSTS. REPORTED BY
STORM SPOTTER.
0137 AM FAIRBANK IA 60 MPH TSTM GUST
07/05/03 BUCHANAN REPORTED BY STORM
SPOTTER.
0148 AM VINTON IA 75 MPH TSTM GUST
07/05/03 BENTON REPORTED BY STORM
SPOTTER.
0155 AM VINTON IA 64 MPH TSTM GUST
07/05/03 BENTON MEASURED BY AWOS
EQUIPMENT.
0200 AM ATKINS IA WIND DAMAGE
07/05/03 BENTON TWO TO THREE INCH
DIAMETER TREE BRANCHES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.
0255 AM MAQUOKETA IA .75 INCH HAIL
07/05/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 AM ANDREW IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
PUBLIC.
0312 AM GREEN IS IA WIND DAMAGE
07/05/03 JACKSON TREE LIMBS AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0335 AM PEARL CITY IL 45 MPH TSTM GUST
07/05/03 STEPHENSON VERY HEAVY RAIN WITH
PONDING OF WATER ON
GOLD MINE ROAD REPORTED
BY STORM SPOTTER.The Quad Cities radar (KDVN), 126 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
6 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Jct Hwys 1 &2; water over road
Trees & power lines down
Jct J40 & W40
IDOT RWIS
3 to 4 foot diameter trees down
Power lines down
Lock & Dam 19
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377276, 5377277, 5377278, 5377279, 5377280, 5377281, 5377282, 5377283, 5377284, 5377285.